Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 193, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2014, 12:21 AM CDT for Ellis County, Rush County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2014, 12:21 AM CDT (05:21 UTC)
- Expired
- Jul 10, 2014, 1:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 12:25 AM CDT | HAIL 1.25 | 12 Sw Hays, KS | MOST OF THE HAIL WAS BELOW THIS SIZE, BUT IT HAILED OFF AND ON FOR 30 TO 40 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:59 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
653
WUUS53 KDDC 100521
SVRDDC
KSC051-165-100615-
/O.NEW.KDDC.SV.W.0193.140710T0521Z-140710T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 AM CDT THU JUL 10 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ELLIS COUNTY IN CENTRAL KANSAS...
NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS...
* UNTIL 115 AM CDT
* AT 1219 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANTONINO...
AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ANTONINO...MUNJOR...SCHOENCHEN...LIEBENTHAL...PFEIFER...LORETTA...
BISON...OTIS...TIMKEN AND SHAFFER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3878 9903 3870 9904 3869 9902 3837 9903
3869 9956 3887 9954
TIME...MOT...LOC 0521Z 301DEG 19KT 3875 9945
HAIL...1.00IN
WIND...<50MPH
$$
182 follow-up statements
934
WWUS53 KDDC 100546
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1246 AM CDT THU JUL 10 2014
KSC051-165-100615-
/O.CON.KDDC.SV.W.0193.000000T0000Z-140710T0615Z/
RUSH KS-ELLIS KS-
1246 AM CDT THU JUL 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN ELLIS
AND NORTHEASTERN RUSH COUNTIES UNTIL 115 AM CDT...
AT 1244 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANTONINO...
AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ANTONINO...MUNJOR...SCHOENCHEN...LIEBENTHAL...LORETTA...PFEIFER...
BISON...TIMKEN...OTIS AND SHAFFER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3878 9903 3870 9904 3869 9902 3837 9903
3869 9956 3887 9954
TIME...MOT...LOC 0546Z 301DEG 9KT 3873 9943
HAIL...1.00IN
WIND...60MPH
$$
18089
WWUS53 KDDC 100615
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
115 AM CDT THU JUL 10 2014
KSC051-165-100625-
/O.EXP.KDDC.SV.W.0193.000000T0000Z-140710T0615Z/
RUSH KS-ELLIS KS-
115 AM CDT THU JUL 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELLIS AND
NORTHEASTERN RUSH COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM.
LAT...LON 3878 9903 3870 9904 3869 9902 3837 9903
3869 9956 3887 9954
TIME...MOT...LOC 0615Z 301DEG 9KT 3869 9935
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:14 PM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jul 9, 6:14 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 614 PM CDT Wed Jul 9 2014 ...Updated aviation section... .SHORT TERM...(This evening through Thursday) ISSUED AT 205 PM CDT WED JUL 9 2014 The main challenge in the forecast tonight and Thursday is precipitation chances, extent, and thunderstorm severity. Surface-based thunderstorms are expected to develop across northeast Colorado in vicinity of, or just downstream of Cheyenne Ridge. The former runs (00Z) of the WRF-ARW and WRF-NMMB cores suggested a small MCS would develop and roll southeast toward far west-central Kansas. The latest 12Z runs of both the models, however, are less aggressive with this idea. That being said, the HRRR (using WRF-ARW core) late morning runs insist on northeast Colorado activity evolving southeast through the evening across northeastern Kansas and eventually into our far northwestern zones (Syracuse to Scott City). We will maintain some Chance POPs in the far west-central Kansas counties north of Hwy 50 and generally west of Hwy 283 through the evening. Another MCS will either roll south-southeast out of Nebraska and interact with the western MCS or remain a separate entity all together and redevelop around 04-06Z across north central/central Kansas along a strengthening zone of warm frontogenesis in the 850-750mb layer. We will have some 40 POPs from Hays to Pratt in the 05-12Z time frame, but these may need to be raised early this evening if short term trends favor a more western scenario for potential MCS. The overall severe weather threat looks fairly minimal, despite a SLGT risk being issued by SPC. Any large hail threat would be confined to areas of far west-central Kansas (but more likely across northeastern Colorado and northwestern Kansas) with strong straight-line winds to 65 mph the most likely threat with any bowing segments during the mid to late evening hours. After that, a very heavy rain threat will develop during the overnight hours across central Kansas. It remains to be seen, though, how far west the core of the nocturnal MCS will be. It seems most likely this will stay across portions of central and south central Kansas just east of our forecast area (east of a Hays to Pratt line). Going in to the day Thursday, a warmer day is forecast with warmer overall temperatures in the lower troposphere (to +29C at 850mb as far east as the Hwy 283 corridor). This should allow surface temperatures late afternoon reaching close to, if not 100F (especially along/west of Hwy 83 where evapotransporation will be less). A fairly strong gradient will yield a windier day with south-southwest winds 20 to 23 knots sustained in the afternoon. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 246 PM CDT WED JUL 9 2014 Thursday night/Friday: Minimums overnight Thursday will be quite mild - 70s - as southerly winds continue through the overnight in association with continued surface lee troughing. Friday will be a hot day with max values at 97-100F. There will be a slight chance for tstms from Hugoton to Hays and points west, but convection may remain out of the area and limited to eastern Colorado and into southwest Nebraska. Another mild night with widespread 70s for lows is expected heading into Saturday morning. Saturday and beyond: A slightly better chance of coverage of storms is expected Saturday as a frontal boundary sinks farther to the south across Kansas. Ahead of the front, temperatures will be quite hot with values around 100F. A weak cool down is expected Sunday as the front heads south and slightly cooler 850-hPa temperatures advect across the region. Will have to watch out for convection across the western zones in this upslope flow pattern. The EC indicates another shot for an MCS Monday, as northwesterly flow aloft and low-level upslope flow continues across the High Plains. The best chance for precip area-wide is expected Tuesday as a rather cold air mass (for July standards) moves across the Plains. The EC has been very consistent with this cool down and associated precipitation. 850-hPa temperatures by the middle portion of next decrease as low as 8-10C! Very pleasant and highly abnormal Summer weather in regards to temperatures is possible in about a week from now with highs in the 70/80s and lows possibly in the 50s! The front could slow down, so exact timing is in question. Stuck with the allblend temperature solution for now. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 612 PM CDT WED JUL 9 2014 VFR conditions will prevail overnight with mostly clear skies. Winds will generally be from the south around 15 knots. There is a slight chance for thunderstorms across the HYS terminal around midnight but have left it out of the TAFs at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 97 72 98 / 10 10 0 10 GCK 66 98 71 99 / 20 10 0 20 EHA 68 98 71 97 / 20 0 0 20 LBL 68 99 71 99 / 10 0 0 10 HYS 66 95 72 99 / 40 10 10 20 P28 68 96 72 98 / 20 30 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Sugden AVIATION...Hovorka_42
Hazardous weather outlook, Jul 9, 10:09 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1009 AM CDT WED JUL 9 2014 KSZ030-031-043>046-061>066-074>081-084>090-101100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1009 AM CDT WED JUL 9 2014 /909 AM MDT WED JUL 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SMALL COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST OUT OF NORTHEASTERN COLORADO LATE THIS AFTERNOON. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WEST-CENTRAL KANSAS DURING THE EARLY TO MID EVENING HOURS, WITH THE GREATEST SEVERE WEATHER THREATS BEING THUNDERSTORM WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS. THIS THREAT WILL MAINLY EXIST NORTH AND WEST OF A SYRACUSE TO DIGHTON LINE. DURING THE OVERNIGHT HOURS, AFTER MIDNIGHT MAINLY, ADDITIONAL THUNDERSTORMS WILL IMPACT CENTRAL KANSAS, WHICH COULD AFFECT THE HAYS TO STAFFORD CORRIDOR, HOWEVER SEVERE WEATHER THREATS APPEAR MINIMAL AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FROM SYRACUSE TO DIGHTON AND POINTS NORTH AND WEST DURING THE EARLY TO MID EVENING HOURS TODAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Jul 9, 11:31 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1131 PM CDT WED JUL 9 2014
KSZ031-046-065-066-100515-
ELLIS-PAWNEE-RUSH-STAFFORD-
1131 PM CDT WED JUL 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE...RUSH...SOUTHERN ELLIS
AND STAFFORD COUNTIES...
AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHAFFER...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3788 9847 3816 9954 3887 9959 3882 9903
3827 9902 3827 9847 3789 9847
TIME...MOT...LOC 0431Z 325DEG 18KT 3839 9910
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:31 PM CDT | Special Weather Statement | DDC | Pawnee, Rush, Stafford | 44 min |
| Jul 9, 11:34 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush, Stafford | 41 min |
| Jul 10, 12:27 AM CDT | Special Weather Statement | DDC | Stafford | 48 min |
| Jul 10, 12:42 AM CDT | Flash Flood Warning | DDC | Ellis, Rush | 3 hr |
| Jul 10, 1:06 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 54 min |
| Jul 10, 1:34 AM CDT | Special Weather Statement | DDC | Ellis | 41 min |
| Jul 10, 2:00 AM CDT | Flash Flood Warning | DDC | Stafford | 3 hr |
| Jul 10, 7:33 AM CDT | Areal Flood Warning | DDC | Ellis | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.